Texas, 2004

High Wind in Texas, April 25, 2004

April 25, 2004 · NWS LUB · 3 events in 3 counties and zones

3 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 25, 3:09 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 25, 3:09 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
409 PM CDT SUN APR 25 2004

.SHORT TERM...
SURFACE LOW NEAR SILVERTON WILL DROP SOUTHWEST ALONG SOUTHWARD
MOVING COLD FRONT AS SHORTWAVE OVER NORTHEAST NM TRACKS SOUTHEAST
OVER THE TX PANHANDLE AND NORTHWEST TX. CONVECTION ALREADY UNDERWAY
ACROSS THE NORTHEAST ZONES IN VICINITY OF AND TO THE EAST OF SURFACE
LOW AS WELL AS UNDERNEATH COLD POOL AND UPSLOPE REGION OF
SOUTHEASTERN CO AND NORTHEAST NM. CONVECTION TO THE NORTHEAST OF
SURFACE LOW WILL MOVE EAST INTO SOUTHWEST OK...WHILE DEVELOPING
WESTWARD THROUGH LATE AFTERNOON AND EVENING. MEANWHILE...CONVECTION
OVER THE HIGHER TERRAIN OF NM WILL PROPAGATE SOUTHEAST...MOST LIKELY
MERGING WITH WESTWARD DEVELOPING CONVECTION BY SUNSET.  COMBINATION
OF INCREASING LOW-TO-MID LEVEL SHEAR...DIURNALLY-DRIVEN WEAK TO
MODERATE INSTABILITY WILL BE SUFFICIENT FOR ORGANIZED CONVECTION.
HOWEVER...LOWERING WET-BULB ZERO HEIGHTS AND LARGE SURFACE
TEMPERATURE-DEWPOINT SPREADS SUGGEST THREAT OF SEVERE HAIL AND
DOWNBURST WINDS RESPECTIVELY.

CONVECTIVELY DRIVEN CLOUDS WILL EXIT THE AREA OVERNIGHT AS SHORTWAVE
PASSES AND SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH.  LOW
CLOUDS/PERHAPS PATCHY FOG MAY DEVELOP AROUND DAYBREAK...PARTICULARLY
WHERE RAIN FALLS THIS EVENING...AS WEAK UPSLOPE FLOW INTERACTS WITH
RADIATING AIRMASS.  DESPITE SKIES BECOMING MOSTLY SUNNY ON MON...MAX
TEMPERATURES WILL BE ABOUT 8-10 DEGREES COOLER. JH.

.LONG TERM...
TUE IS LOOKING QUIET...DOMINATED BY SFC HIGH PSR SLOWING MOVING OFF
TO THE EAST AND LARGE UPR HIGH OVER THE SW CONUS. IT SHOULD WARM UP
INTO THE 80S ON TUE AS WEAK LEE-TROFFING DVLPS.  RIDGE STARTS TO
BREAK DOWN ON WED AS ONE DISTURBANCE MOVES FROM BAJA INTO NRN MX AND
A STRONGER SHTWV TROF MOVES OUT OF THE PAC NW INTO THE GREAT BASIN.
NOT VERY CONFIDENT THAT ANY TSTM ACTIVITY WILL ARISE OUT OF THE SRN
SYSTEM ON WED AS LOW-LEVEL MOISTURE APPEARS TO BE LACKING.
HOWEVER...AS SYS MOVES ACROSS WEST TX INTO CENTRAL TX FROM LATE WED
INTO THU MOISTURE SHOULD INCREASE OVER SRN AND ERN SPLNS.

DID NOT MAKE ANY SIGNIFICANT CHANGES TO INHERITED FCST BEYOND WED AS
MED-RANGE GUIDANCE STILL NOT CONVERGING ON SOLUTION WITH THE NEXT
TROF SWINGING OUT OF THE ROCKIES. 12 GFS CAME IN SLIGHTLY SLOWER
THAN THE OZ RUN WITH IT...BUT WITH SFC CDFNT STILL LOOKING LIKELY TO
MOVE ACROSS THE AREA ON FRI. GFS ENSEMBLES SHOW A DECENT PROBABILITY
THAT THE TROF MIGHT DIG AND REMAIN TO OUR WEST THU AND FRI. THIS
SPPTS CHANCE OF TSTMS AND COOLER TEMPS THROUGH AT LEAST SAT WITH
COLD FRONT AND DRYLINE IN AREA. ECMWF MODEL DEPICTS A FASTER...MORE
NORTHERLY TRACK WHILE OPER CANADIAN LIES SOMEWHERE INBETWEEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       42  72  45  78 /  30   0   0   0
TULIA        44  73  49  79 /  40  10   0   0
PLAINVIEW    46  74  49  80 /  30  10   0   0
LEVELLAND    47  75  47  81 /  30   0   0   0
LUBBOCK      48  76  51  81 /  30  10   0   0
BROWNFIELD   48  76  49  81 /  20   0   0   0
CHILDRESS    49  75  53  83 /  40  10   0   0
SPUR         52  76  53  81 /  40  10   0   0
ASPERMONT    53  76  54  81 /  40  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORMS WATCH TIL 02Z FOR TXZ021>032.

&&

02/33
Hazardous weather outlook, Apr 25, 10:30 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SUN APR 25 2004

TXZ021>044-261730-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
PANHANDLE EARLY THIS AFTERNOON AND THEN MOVE SOUTH AND EXPAND
FURTHER ACROSS THE SOUTH PLAINS LATE THIS AFTERNOON AND EARLY THIS
EVENING. THUNDERSTORMS DEVELOPING ALONG THE SANGRE DE CHRISTO RANGE
ARE ALSO EXPECTED TO APPROACH THE WESTERN SOUTH PLAINS THIS EVENING.
LOWER LEVELS ARE EXPECTED TO REMAIN RELATIVELY DRY WITH MID LEVELS
MOIST AND UNSTABLE SUPPORTING POTENTIAL FOR NEAR SEVERE WIND GUSTS
AROUND 45 TO 55 MPH FROM A FEW STORMS. WEAK SHEAR COMBINED WITH
MODERATE CONVECTIVE ENERGY AND RELATIVELY LOW FREEZING LEVELS COULD
ALSO SUPPORT HAIL STONES APPROACHING 1/2 TO 3/4 OF AN INCH DIAMETER
FROM A FEW STORMS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH OF THE
AREA BY MID TO LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

MCQUEEN

In the hours before

Special weather statement, Apr 25, 1:19 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
219 PM CDT SUN APR 25 2004

TXZ021>032-260200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COTTLE-FLOYD-HALE-HALL-LAMB-MOTLEY-
PARMER-SWISHER-
219 PM CDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 121 FOR A PORTION OF THE SOUTHERN PANHANDLE...NORTHERN
SOUTH PLAINS...AND NORTHERN ROLLING PLAINS. THIS WATCH IS IN EFFECT
UNTIL 900 PM CDT THIS EVENING AND INCLUDES THE FOLLOWING COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...AND COTTLE.

INCLUDING THE COMMUNITIES OF...

FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR AND
PADUCAH.

THE LATEST WEATHER INFORMATION IS ALWAYS AVAILABLE FROM THE NATIONAL
WEATHER SERVICE.

MCQUEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Swisher

When
April 25, 6:05 PM CST to 7:00 PM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

The Texas Tech West Texas Mesonet station two miles northeast of Tulia measured a 60 mph wind gust.

High Wind, Castro

When
April 25, 6:05 PM CST to 7:00 PM CST
Where
Castro forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High wind associated with a cold front moving through the region damaged a roof in Dimmitt and blew down power lines and power poles in Plainview and Petersburg. The Texas Tech West Texas Mesonet station two miles northeast of Tulia measured a 60 mph wind gust.

High Wind, Hale

When
April 25, 7:00 PM CST to 7:30 PM CST
Where
Hale forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High wind associated with a cold front moving through the region blew down power lines and power poles in Plainview and near Petersburg.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392667, 5392668, 5392669.